MAUDE Adverse Event Report: STRYKER GMBH PLATE ANCHORAGE MTP / VERSION V1 LONG - LEFT; PLATE, FIXATION, BONE

STRYKER GMBH PLATE ANCHORAGE MTP / VERSION V1 LONG - LEFT; PLATE, FIXATION, BONE
Catalog Number PLP10461
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Swelling (2091)
Date of Event 06/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided on a supplemental report.
 
Event or Problem Description
It is alleged by the attorney through the filing of a legal claim, that the patient underwent surgery for a lapidus bunionectomy on (b)(6) 2017 where she was implanted with a left stryker mtp anchorage plate in her right foot.It is further alleged that on (b)(6) 2018, while walking in her cam boot, she felt and heard a crack in her foot and began to experience pain and swelling.X-rays revealed the plate stabilizing her first metatarsal had broken, which required revision surgery on (b)(6) 2018.They further allege the plate was broken through at the point of one of the screw holes.
 
Additional Manufacturer Narrative
The reported event that plate anchorage mtp / version v1 long - left was alleged of 'implant breakage after surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by not selecting the appropriate implant.Anchorage devices are anatomically shaped and the surgeon implanted a left plate on a right foot.This choice is not optimal to help bone growth.In this obese patient, failure to gain compression and apposition of host bone rather than with dead allograft interposed resulted in the nonunion described.Cyclic loading at the nonunion site, which was beneath an empty screw hole, resulted in the inevitable fatigue fracture at this level as confirmed by the material analysis report.The anchorage plate system is an internal fixation system which shall fix bone segments in a correct position until sufficient bone consolidation is acchieved.The anchorage plating system is not intended to transmit full forces and bending moments of daily routine.Loading and weightbearing have to be individually reduced.Influence factors for the required load reduction are: the type and the localization of fixation, the bone quality (e.G.Strong bone in younger patients vs.Osteoporotic bone), correct fixation technique (e.G.Correct dimension of the plate, correct positioning of the plate, sufficient length of the plate and the screws.Sufficient bending of the plate, correct screw placement with sufficient insertion torque).Depending on these individual influencing factors the attending physician has to determine the maximum loading and has to limit the weight bearing respectively.This is part of the surgeon's education.Stryker offers labeling of best quality (op-tech, ifu) but stryker cannot grant that all users are skilled in the special field of podology and have read the labeling with diligence.In the case of an overloading or due to poor implantation technique implant failure may result.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
It is alleged by the attorney through the filing of a legal claim, that the patient underwent surgery for a lapidus bunionectomy on (b)(6)2017 where she was implanted with a left stryker mtp anchorage plate in her right foot.It is further alleged that on (b)(6)2018 , while walking in her cam boot, she felt and heard a crack in her foot and began to experience pain and swelling.X-rays revealed the plate stabilizing her first metatarsal had broken, which required revision surgery on (b)(6)2018.They further allege the plate was broken through at the point of one of the screw holes.

Brand Name
PLATE ANCHORAGE MTP / VERSION V1 LONG - LEFT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7635367
Report Number0008031020-2018-00481
Device Sequence Number1861505
Product Code HRS
UDI-Device Identifier07613252260424
UDI-Public07613252260424
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K083447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue NumberPLP10461
Device Lot NumberF39254
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/04/2018
Supplement Date Received by Manufacturer09/20/2018
Initial Report FDA Received Date06/25/2018
Supplement Report FDA Received Date10/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient Weight113